Long-term PPI use associated with hypomagnesaemia and fractures

An increased risk of fracture and cases of severe hypomagnesaemia have been reported in patients receiving long-term treatment with proton pump inhibitors (PPIs).

Long-term treatment with PPIs for conditions such as gastric ulcers (shown here) can cause hypomagnesaemia or fractures | SCIENCE PHOTO LIBRARY
Long-term treatment with PPIs for conditions such as gastric ulcers (shown here) can cause hypomagnesaemia or fractures | SCIENCE PHOTO LIBRARY

Increased risk of fractures

Observational studies have suggested that there may be a modest increase in the risk of hip, wrist or spine fracture with PPIs, especially if high doses are used for a year or longer.

Reports of hypomagnesaemia

In addition, severe hypomagnesaemia has been reported infrequently in patients taking PPIs. The majority of cases occurred after 1 year of treatment and improved after magnesium replacement and discontinuation of the PPI. Severe manifestations of hypomagnesaemia include fatigue, tetany, delirium, convulsions, dizziness, and ventricular arrhythmia; however, these can begin insidiously and may be overlooked.

MHRA recommendations

Healthcare professionals should treat patients at risk of osteoporosis according to current clinical guidelines and ensure adequate intake of vitamin D and calcium.

If prolonged PPI treatment is expected, the MHRA advises prescribers to consider measuring magnesium levels before and during use, particularly if there is concomitant use of digoxin or other drugs that may cause hypomagnesaemia (eg, diuretics).

Consideration should also be given to the use of PPIs obtained over-the-counter (OTC).

Advice for patients

  • OTC PPIs should not be taken for longer than four weeks without medical advice
  • A doctor should be consulted if symptoms of hypomagnesaemia (eg, muscle twitches, tremors, vomiting, fatigue and anorexia) occur.

Further information

Proton pump inhibitors in long-term use: increased risk of fracture

Proton pump inhibitors in long-term use: reports of hypomagnesaemia

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases